# SDR CA110211003

- Difficulty date: February 10, 2011
- Submitted: March 15, 2011
- Operation: General aviation
- Make and model: Cessna 152
- Aircraft time: 16,138 hours
- Engine: Lyc O235L2C
- Propeller: Mcauly 1A105*
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Breather Tube
- Condition: Iced
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

SHORTLY AFTER TAKEOFF, PILOT NOTICED SMOKE COMING IN THE COCKPIT AND REQUESTED AN IMMEDIATE LANDING.  AFTER LANDING, MX CAME AND SAW THAT THE FRONT OF THE ENGINE WAS COVERED IN OIL AND DETERMINED THAT CRANKSHAFT SEAL HAD DISLODGED ALLOWING OIL TO LEAK OUT AND RUN ONTO MUFFLER WHICH PRODUCED THE SMOKE THAT WAS SEEN IN THE CABIN VIA THE CABIN HEATING SYS.  WHAT CAUSED THE SEAL TO DISLODGE WAS EXCESSIVE CRANKCASE PRESSURE CAUSED BY THE ENGINE BREATHER TUBE ICING INSIDE THE TUBE TO THE POINT THAT IT BLOCKED THE TUBE. NOTE, IT WAS A MINUS -20 DEGREE DAY AND THIS WAS THE FIRST FLIGHT OF THE DAY FOR THIS ACFT.   THE BREATHER TUBE EXITS THE ENG AT THE FRONT OF THE ENG AND EXITS THE COWLING AT THE BOTTOM REAR. THERE IS A "WHISTLE SLOT" HOLE ABOVE THE BREATHER EXIT TO ALLOW CRANKCASE PRESSURE TO ESCAPE IN CASE THE EXIT ICES OVER, BUT IN THIS CASE, THE BLOCKAGE OCCURRED IN THE BREATHER TUBE AT THE FRONT OF THE ENG AS THIS AREA IS IN THE COLD AIR BLAST OF THE COOLING AIR. (UNLIKE OTHER ENGINES WHERE THE BREATHER EXITS FROM THE BACK OF THE ENGINE).  HAD A SIMILAR OCCURRENCE A WEEK AGO IN THE SAME WEATHER CONDITIONS, THE ANSWER IS TO ADD MORE INSULATION OVER THE BREATHER TUBE AT THE FRONT OF THE ENGINE TO PROTECT IT FROM THE COLD COOLING AIR COMING OVER IT.
